According to a report done by Time magazine, the frequency that Acetaminophen (the active ingredient in Tylenol) is being used in the United States is troublesome, primarily because it is putting people in the hospital for liver damage, and worse, leading to their untimely deaths.
It’s estimated that as many as 100,000 people are poisoned by Acetaminophen every year, and as many as 150 people die from using it.
The big reason Acetaminophen use is such a problem is because people aren’t aware of how much they’re taking, since Acetaminophen appears in so many over-the-counter-drugs.
Time said: “Acetaminophen, which includes Tylenol and other generic brands, causes more than 80,000 emergency room visits each year because people often aren’t aware they’re taking too much.”
That’s not a good sign. Not at all.
Acetaminophen appears in more than 600 different household drugs, ranging from allergy medicine to sleep aids.
It’s in cold medicine, fever-reducers, headache medicines and the list goes on.
When too much Acetaminophen is absorbed by the body, it can result in liver failure along with a myriad of other health problems.
What most people don’t realize is that when they take a variety of medications, they’re likely ingesting far more Acetaminophen than their body can safely handle.
Just 25% more than the recommended dosage taken for a few short weeks can cause permanent liver damage.
According to Dr. Mercola, the risk for acute poisoning, or liver damage from Acetaminophen use can occur when:
- You Take more than one regular strength (325 mg) acetaminophen when combined with a narcotic analgesic like codeine or hydrocodone
- Take more than the prescribed dose of an acetaminophen-containing product in a 24-hour period
- Take more than one acetaminophen-containing product at the same time. Make sure to read the list of ingredients on any other over-the-counter (OTC) or prescription drug you take in combination.
- Drink alcohol while taking an acetaminophen product. Research suggests that acetaminophen also significantly increases your risk of kidney dysfunction if taken with alcohol—even if the amount of alcohol is small. Combining alcohol with acetaminophen was found to raise the risk of kidney damage by 123 percent, compared to taking either of them individually. Besides alcoholics, young adults are particularly at risk as they’re more likely to consume both.
But most people don’t think about these risk factors when they’re popping a Tylenol to get rid of a headache or back pain. Instead of using Acetaminophen, it’s better to use other treatments such as ice or heat to help soothe an irritated area. There are also numerous herbal remedies you can use, including:
- Ginger: This herb has powerful anti-inflammatory properties, it works best fresh, but can also be purchased in a pill form.
- Curcumin: The active component in Turmeric root, it has been shown to effectively prevent the overproduction of a protein that triggers swelling and pain.
- Boswellia: Also known as boswellin or “Indian frankincense,” this herb contains specific active anti-inflammatory ingredients.
The most important takeaway is that if you do take Acetaminophen, you need to know how much you’re taking at any time.
Be sure to check all OTC medications, and add up the total amount, and avoid taking too much at one time. (More than 2000 mg in 24 hours is way too much).
If you can, avoid the use of it altogether and switch to natural treatments. You’ll save your body a lot of trouble, and will probably feel better anyway.